Puerto Rico, 2005

Flash Flooding in Puerto Rico, September 20, 2005

September 20, 2005 · NWS SJU · 2 events in 1 county or zone

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 20, 3:25 PM AST, 1 hour 40 minutes earlier.

Area forecast discussion, Sep 20, 3:25 PM AST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
325 PM AST TUE SEP 20 2005

.DISCUSSION...NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS STARTED
TO DEVELOPED ACROSS THE CORDILLERA CENTRAL AND THEN SHIFTING TO THE
SOUTH AND SOUTHWEST OF PUERTO RICO. RAINFALL ACCUMULATION OF BETWEEN
2 TO 3 INCHES AN HOUR OVER THE MUNICIPALITY OF PONCE.

A LOW TO MID LEVEL TROUGH EXTEND FROM PHILIPPE WEST NORTHWEST INTO
THE LOCAL CARIBBEAN. THIS WILL CONTINUE TO HELP ON THE DEVELOPMENT
SHOWERS AND THUNDERSTORMS THROUGH THE NIGHT WITH SOME AFFECTING THE
EASTERN AND NORTHERN COAST OF PUERTO RICO AND THE USVI.

THE FORECAST PACKAGE IS BASED DIRECTLY ON THE FORECAST TRACK OF
PHILIPPE.

&&

.SYNOPSIS...A LOW TO MID LEVEL TROUGH... WITH VERY WEAK SURFACE
REFLECTION...EXTENDED FROM THE SOUTH SIDE OF PHILIPPE WESTWARD
ACROSS THE SOUTHERN LEEWARD ISLANDS...AND THEN WEST NORTHWESTWARD
INTO THE LOCAL OFF SHORE CARIBBEAN WATERS... PRODUCING A WEAK AND
VARIABLE WIND FLOW TO THE SOUTH AND WEST OF THIS TROUGH. THIS TROUGH
WILL MEANDER ACROSS THE LOCAL AREA THROUGH WEDNESDAY EVENING...AND
THEN BEGIN TO DRIFT SLOWLY NORTHWARD WEDNESDAY NIGHT...WITH ACTIVE
WEATHER OCCURRING IN THE VICINITY OF THE TROUGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  87  78  89  78 /  70  50  50  20
STT  88  79  88  79 /  70  60  50  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

10
Hazardous weather outlook, Sep 20, 6:30 AM AST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SAN JUAN PR
630 AM AST TUE SEP 20 2005

PRZ001>013-AMZ710>750-211030-
630 AM AST TUE SEP 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.DAY ONE...TODAY AND TONIGHT

A MOIST AND UNSTABLE ATMOSPHERE WILL REMAIN IN PLACE...AND HELP FOR
AN ACTIVE WEATHER DAY. PUERTO RICO CAN EXPECT SCATTERED TO NUMEROUS
SHOWERS...WITH ISOLATED TO SCATTERED THUNDERSTORMS ACROSS PARTS OF
THE ISLANDS. HEAVY RAINFALL IS EXPECTED IN ISOLATED AREAS...WHICH
CAN RESULT IN URBAN AND SMALL STREAM FLOODING. WITH THE GROUNDS
STILL SATURATED FROM PREVIOUS RAINFALL...THE POSSIBILITY OF FLASH
FLOODING AND MUDSLIDES ALSO EXISTS.

LONG PERIOD NORTH NORTHEAST SWELLS WILL CONTINUE TO AFFECT THE
ATLANTIC WATERS. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE OFF
SHORE ATLANTIC WATERS...WHICH WILL HAVE SEAS OF 6 TO 7 FEET...WHILE
SMALL CRAFT SHOULD EXERCISE CAUTION IN THE NEARSHORE ATLANTIC
WATERS...WHERE SEAS OF 5 TO 6 FEET CAN BE EXPECTED. ELSEWHERE...
MARINERS SHOULD GENERALLY EXPECT WINDS OF AROUND 10 KNOTS OR LESS
AND SEAS OF 5 FEET OR LESS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER APPEARS IMMINENT AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VIZ001-002-AMZ710>730-211030-
630 AM AST TUE SEP 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.DAY ONE...TODAY AND TONIGHT

A MOIST AND UNSTABLE ATMOSPHERE WILL REMAIN IN PLACE...AND HELP FOR
AN ACTIVE WEATHER DAY. THE LOCAL ISLANDS CAN EXPECT SCATTERED TO
NUMEROUS SHOWERS...WITH ISOLATED TO SCATTERED THUNDERSTORMS ACROSS
THE LOCAL AREA. HEAVY RAINFALL IS EXPECTED IN ISOLATED AREAS...WHICH
CAN RESULT IN URBAN AND GUT FLOODING. ISOLATED AREAS WITH THE
HEAVIEST RAINFALL MAY ALSO EXPERIENCE FLASH FLOODING.

LONG PERIOD NORTH NORTHEAST SWELLS WILL CONTINUE TO AFFECT THE
ATLANTIC WATERS. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE OFF
SHORE ATLANTIC WATERS...WHICH WILL HAVE SEAS OF 6 TO 7 FEET...WHILE
SMALL CRAFT SHOULD EXERCISE CAUTION IN THE NEARSHORE ATLANTIC
WATERS...WHERE SEAS OF 5 TO 6 FEET CAN BE EXPECTED. ELSEWHERE...
MARINERS SHOULD GENERALLY EXPECT WINDS OF AROUND 10 KNOTS OR LESS
AND SEAS OF 5 FEET OR LESS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER APPEARS IMMINENT AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

In the hours before

Special weather statement, Sep 20, 3:27 PM AST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
327 PM AST TUE SEP 20 2005

PRZ007-202000-
PONCE AND VICINITY-
327 PM AST TUE SEP 20 2005

DOPPLER WEATHER RADAR SHOWED STRONG THUNDERSTORMS CONTINUING TO
DEVELOP ACROSS THE NORTHERN SECTION OF PONCE. THESE STRONG
THUNDERSTORMS WILL MOVE WEST SOUTHWEST THROUGH 400 PM. YOU CAN
EXPECT CLOUD TO GROUND LIGHTNING...WIND GUSTS IN EXCESS OF 40
MPH...PEA SIZED HAIL AND TORRENTIAL RAINFALL.

RM
Special weather statement, Sep 20, 3:32 PM AST, 1 hour 33 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
327 PM AST MARTES 20 DE SEPTIEMBRE DE 2005

PRZ007-202000-
PONCE Y VECINDAD
327 PM AST MARTES 20 DE SEPTIEMBRE DE 2005

EL RADAR DOPPLER MOSTRABA QUE FUERTES TRONADAS CONTINUABAN
DESARROLLANDOSE A TRAVES DEL SECTOR NORTE DE PONCE. ESTAS FUERTES
TRONADAS SE MOVERAN AL OESTE SUROESTE HASTA LAS 400 PM. SE PUEDEN
ESPERAR RELAMPAGOS DE NUBE A TIERRA...RAFAGAS DE VIENTOS DE MAS
DE 40 MPH...GRANIZO DE UN CUARTO DE PULGADA O MENOS Y LLUVIA
TORRENCIAL.
Special weather statement, Sep 20, 3:40 PM AST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
340 PM AST TUE SEP 20 2005

PRZ007-009-011-202000-
PONCE AND VICINITY-SOUTHWEST-WESTERN INTERIOR-
340 PM AST TUE SEP 20 2005

DOPPLER WEATHER RADAR SHOWED STRONG THUNDERSTORMS CONTINUING TO
DEVELOP ACROSS THE MUNICIPALITIES OF YAUCO...GUAYANILLA...SABANA
GRANDE...GUANICA...PENUELAS AND ADJUNTAS. THESE STRONG THUNDERSTORMS
WILL MOVE WEST SOUTHWEST THROUGH 415 PM. YOU CAN EXPECT CLOUD TO
GROUND LIGHTNING...WIND GUSTS IN EXCESS OF 40 MPH...PEA SIZED HAIL
AND TORRENTIAL RAINFALL.

RM
Special weather statement, Sep 20, 3:46 PM AST, 1 hour 19 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
340 PM AST MARTES 20 DE SEPTIEMBRE DE 2005

PRZ007-009-202000-
PONCE Y VECINDAD-SUROESTE-OESTE INTERIOR-
340 PM AST MARTES 20 DE SEPTIEMBRE DE 2005

EL RADAR DOPPLER MOSTRABA QUE FUERTES TRONADAS CONTINUABAN
DESARROLLANDOSE A TRAVES DE LOS MUNICIPIOS DE YAUCO...GUAYANILLA...
SABANA GRANDE...GUANICA...PENUELAS Y ADJUNTAS. ESTAS FUERTES
TRONADAS SE MOVERAN AL OESTE SUROESTE HASTA LAS 415 PM. SE PUEDEN
ESPERAR RELAMPAGOS DE NUBE A TIERRA...RAFAGAS DE VIENTOS DE MAS DE
40 MPH...GRANIZO DE UN CUARTO DE PULGADA O MENOS Y LLUVIA TORRENCIAL.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Ponce and Vicinity

When
September 20, 5:05 PM AST to 9:00 PM AST
Where
Ponce and Vicinity County, Yauco
Reported by
BROADCAST MEDIA
Coordinates
18.067, -66.850

Road 355 flooded by River Luchetti.

Flash Flood, Ponce and Vicinity

When
September 20, 6:35 PM AST to 9:00 PM AST
Where
Ponce and Vicinity County, Yauco
Reported by
EMERGENCY MANAGER
Coordinates
18.067, -66.850

River Rio Loco was reported out of its banks and affecting Barrio Susua Alta and road 368. River Luchetti was still remained out of its banks.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2005Every state in 2005This day in weather historyWarnings in Puerto Rico, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475804, 5475805.